CaltechAUTHORS
  A Caltech Library Service

Section problems for configuration spaces of surfaces

Chen, Lei (2021) Section problems for configuration spaces of surfaces. Journal of Topology and Analysis, 13 (2). pp. 469-497. ISSN 1793-5253. doi:10.1142/s1793525320500181. https://resolver.caltech.edu/CaltechAUTHORS:20210729-213026874

[img] PDF - Accepted Version
See Usage Policy.

716kB

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20210729-213026874

Abstract

In this paper, we give a close-to-sharp answer to the basic questions: When is there a continuous way to add a point to a configuration of n ordered points on a surface S of finite type so that all the points are still distinct? When this is possible, what are all the ways to do it? More precisely, let PConf_n(S) be the space of ordered n-tuple of distinct points in S. Let f_n(S):PConf_(n+1)(S)→PConf_n(S) be the map given by f_n(x₀,x₁,…,x_n):=(x₁,…,x_n). We classify all continuous sections of f_n up to homotopy by proving the following: (1) If S=R² and n > 3, any section of f_n(S) is either “adding a point at infinity” or “adding a point near x_k”. (We define these two terms in Sec. 2.1; whether we can define “adding a point near x_k” or “adding a point at infinity” depends in a delicate way on properties of S.) (2) If S=S² a 2-sphere and n > 4, any section of f_n(S) is “adding a point near x_k”; if S=S² and n=2, the bundle f_n(S) does not have a section. (We define this term in Sec. 3.2). (3) If S=S_g a surface of genus g > 1and for n > 1, we give an easy proof of [D. L. Gonçalves and J. Guaschi, On the structure of surface pure braid groups, J. Pure Appl. Algebra 182 (2003) 33–64, Theorem 2] that the bundle f_n(S) does not have a section.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1142/s1793525320500181DOIArticle
https://arxiv.org/abs/1708.07921arXivDiscussion Paper
ORCID:
AuthorORCID
Chen, Lei0000-0002-8516-1879
Additional Information:© 2021 World Scientific Publishing Co Pte Ltd. Received 10 March 2019; Accepted 17 May 2019; Published: 10 July 2019.
Subject Keywords:Braid groups; section problems
Issue or Number:2
Classification Code:AMSC: 20F36, 20F34, 57M27
DOI:10.1142/s1793525320500181
Record Number:CaltechAUTHORS:20210729-213026874
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20210729-213026874
Official Citation:Section problems for configuration spaces of surfaces. Lei Chen. Journal of Topology and Analysis 2021 13:02, 469-497; DOI: 10.1142/s1793525320500181
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:110081
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:02 Aug 2021 18:44
Last Modified:02 Aug 2021 18:44

Repository Staff Only: item control page